A solution to a problem of Cassels and Diophantine properties of cubic numbers

Abstract

We prove that almost any pair of real numbers $\alpha,\beta$, satisfies the following inhomogeneous uniform version of Littlewood’s conjecture: $$\begin{align}\label{C1abst}\tag{C1} \forall \gamma,\delta\in\mathbb{R},\quad \liminf_{|n|\to\infty} \left|n\right|\langle n\alpha-\gamma \rangle\langle n\beta-\delta\rangle=0, \end{align}$$ where $\langle\cdot\rangle$ denotes the distance from the nearest integer. The existence of even a single pair that satisfies statement (C1), solves a problem of Cassels from the 50’s. We then prove that if $1,\alpha,\beta$ span a totally real cubic number field, then $\alpha,\beta$, satisfy (C1). This generalizes a result of Cassels and Swinnerton-Dyer, which says that such pairs satisfy Littlewood’s conjecture. It is further shown that if $\alpha,\beta$ are any two real numbers, such that $1,\alpha,\beta$, are linearly dependent over $\mathbb{Q}$, they cannot satisfy (C1). The results are then applied to give examples of irregular orbit closures of the diagonal group of a new type. The results are derived from rigidity results concerning hyperbolic actions of higher rank commutative groups on homogeneous spaces.

  • [B] Go to document D. Berend, "Multi-invariant sets on tori," Trans. Amer. Math. Soc., vol. 280, iss. 2, pp. 509-532, 1983.
    @article {B, MRKEY = {716835},
      AUTHOR = {Berend, Daniel},
      TITLE = {Multi-invariant sets on tori},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {280},
      YEAR = {1983},
      NUMBER = {2},
      PAGES = {509--532},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {11K06 (11K55 28D10 54A15)},
      MRNUMBER = {0716835},
      MRREVIEWER = {G{é}rard Rauzy},
      DOI = {10.2307/1999631},
      ZBLNUMBER = {0532.10028},
      }
  • [Ba] E. S. Barnes, "The inhomogeneous minima of indefinite quadratic forms," J. Austral. Math. Soc., vol. 2, pp. 9-10, 1961/1962.
    @article {Ba, MRKEY = {0124296},
      AUTHOR = {Barnes, E. S.},
      TITLE = {The inhomogeneous minima of indefinite quadratic forms},
      JOURNAL = {J. Austral. Math. Soc.},
      FJOURNAL = {Australian Mathematical Society. Journal. Series A. Pure Mathematics and Statistics},
      VOLUME = {2},
      YEAR = {1961/1962},
      PAGES = {9--10},
      ISSN = {0263-6115},
      MRCLASS = {10.25},
      MRNUMBER = {0124296},
      MRREVIEWER = {R. P. Bambah},
      ZBLCOMMENT = {BIBPROC: YEAR doesn't match found ZBLNUMBER},
      ZBLNUMBER = {0097.26202},
      }
  • [Bac] P. Bachmann, Die Arithmetik der Quadratischen FormenLeipzig and Berlin: Teubner, 1923.
    @misc{Bac,
      author={Bachmann, P.},
      TITLE={Die Arithmetik der Quadratischen Formen},
      PUBLISHER={Teubner},
      ADDRESS={Leipzig and Berlin},
      YEAR={1923},
      NOTE={especially Kap. 12 (Die zerlegbaren formen)},
      }
  • [Bu] Y. Bugeaud, "Multiplicative Diophantine approximation," in Dynamical Systems and Diophantine Approximation, Paris: Soc. Math. France.
    @incollection{Bu,
      author={Bugeaud, Y.},
      TITLE={Multiplicative Diophantine approximation},
      BOOKTITLE={Dynamical {{S}}ystems and {{D}}iophantine {{A}}pproximation},
      NOTE={proceedings of conference held at the Institute Henri Poincaré, Sem. et Congress, to appear},
      PUBLISHER={Soc. Math. France},
      ADDRESS={Paris},
      }
  • [BugeaudEtAlSrinking] Y. Bugeaud, S. Harrap, S. Kristensen, and S. Velani, "On shrinking targets for $\Bbb Z^m$ actions on tori," Mathematika, vol. 56, pp. 193-202, 2010.
    @article{BugeaudEtAlSrinking,
      author={Bugeaud, Y. and Harrap, S. and Kristensen, S. and Velani, S.},
      TITLE={On shrinking targets for {$\Bbb Z^m$} actions on tori},
      JOURNAL={Mathematika},
      VOLUME={56},
      YEAR={2010},
      PAGES={193--202},
      MRNUMBER={2678024},
      }
  • [Ca] J. W. S. Cassels, An Introduction to the Geometry of Numbers, New York: Springer-Verlag, 1997.
    @book {Ca, MRKEY = {1434478},
      AUTHOR = {Cassels, J. W. S.},
      TITLE = {An {{I}}ntroduction to the {{G}}eometry of {{N}}umbers},
      SERIES = {Classics Math.},
      NOTE = {corrected reprint of the 1971 edition},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1997},
      PAGES = {viii+344},
      ISBN = {3-540-61788-4},
      MRCLASS = {11Hxx},
      MRNUMBER = {1434478},
      ZBLNUMBER = {0866.11041},
      }
  • [Ca2] J. W. S. Cassels, "The inhomogeneous minimum of binary quadratic, ternary cubic and quaternary quartic forms," Proc. Cambridge Philos. Soc., vol. 48, pp. 72-86, 1952.
    @article {Ca2, MRKEY = {0047709},
      AUTHOR = {Cassels, J. W. S.},
      TITLE = {The inhomogeneous minimum of binary quadratic, ternary cubic and quaternary quartic forms},
      JOURNAL = {Proc. Cambridge Philos. Soc.},
      VOLUME = {48},
      YEAR = {1952},
      PAGES = {72--86},
      MRCLASS = {10.0X},
      MRNUMBER = {0047709},
      ZBLNUMBER={0046.04601},
      MRREVIEWER = {R. Hull},
      }
  • [Cerri] J. -P. Cerri, "Inhomogeneous and Euclidean spectra of number fields with unit rank strictly greater than $1$," J. Reine Angew. Math, vol. 592, pp. 49-62, 2006.
    @article{Cerri,
      author={Cerri, J.-P.},
      TITLE={Inhomogeneous and {E}uclidean spectra of number fields with unit rank strictly greater than $1$},
      JOURNAL={J. Reine Angew. Math},
      VOLUME={592},
      YEAR={2006},
      PAGES={49--62},
      MRNUMBER={2222729},
      }
  • [CaSD] Go to document J. W. S. Cassels and H. P. F. Swinnerton-Dyer, "On the product of three homogeneous linear forms and the indefinite ternary quadratic forms," Philos. Trans. Roy. Soc. London. Ser. A., vol. 248, pp. 73-96, 1955.
    @article {CaSD, MRKEY = {0070653},
      AUTHOR = {Cassels, J. W. S. and Swinnerton-Dyer, H. P. F.},
      TITLE = {On the product of three homogeneous linear forms and the indefinite ternary quadratic forms},
      JOURNAL = {Philos. Trans. Roy. Soc. London. Ser. A.},
      FJOURNAL = {Philosophical Transactions of the Royal Society of London. Series A. Mathematical and Physical Sciences},
      VOLUME = {248},
      YEAR = {1955},
      PAGES = {73--96},
      ISSN = {0080-4614},
      MRCLASS = {10.0X},
      MRNUMBER = {0070653},
      ZBLNUMBER={0065.27905},
      MRREVIEWER = {J. F. Koksma},
      DOI = {10.1098/rsta.1955.0010},
      }
  • [D] Go to document H. Davenport, "Indefinite binary quadratic forms, and Euclid’s algorithm in real quadratic fields," Proc. London Math. Soc., vol. 53, pp. 65-82, 1951.
    @article {D, MRKEY = {0041883},
      AUTHOR = {Davenport, H.},
      TITLE = {Indefinite binary quadratic forms, and {E}uclid's algorithm in real quadratic fields},
      JOURNAL = {Proc. London Math. Soc.},
      FJOURNAL = {Proceedings of the London Mathematical Society. Second Series},
      VOLUME = {53},
      YEAR = {1951},
      PAGES = {65--82},
      ISSN = {0024-6115},
      MRCLASS = {10.0X},
      MRNUMBER = {0041883},
      ZBLNUMBER={0045.01402 },
      MRREVIEWER = {R. Hull},
      DOI = {10.1112/plms/s2-53.1.65},
      }
  • [F] Go to document H. Furstenberg, "Disjointness in ergodic theory, minimal sets, and a problem in Diophantine approximation," Math. Systems Theory, vol. 1, pp. 1-49, 1967.
    @article {F, MRKEY = {0213508},
      AUTHOR = {Furstenberg, Harry},
      TITLE = {Disjointness in ergodic theory, minimal sets, and a problem in {D}iophantine approximation},
      JOURNAL = {Math. Systems Theory},
      FJOURNAL = {Mathematical Systems Theory. An International Journal on Mathematical Computing Theory},
      VOLUME = {1},
      YEAR = {1967},
      PAGES = {1--49},
      ISSN = {0025-5661},
      MRCLASS = {28.70 (10.00)},
      MRNUMBER = {021350},
      ZBLNUMBER={0146.28502},
      MRREVIEWER = {W. Parry},
      DOI = {10.1007/BF01692494},
      }
  • [KleinbockBadlyAppSysJNT] D. Kleinbock, "Badly approximable systems of affine forms," J. Number Theory, vol. 79, pp. 83-102, 1999.
    @article{KleinbockBadlyAppSysJNT,
      author={Kleinbock, D.},
      TITLE={Badly approximable systems of affine forms},
      JOURNAL={J. Number Theory},
      VOLUME={79},
      YEAR={1999},
      PAGES={83--102},
      MRNUMBER={1724255},
      }
  • [LW] Go to document E. Lindenstrauss and B. Weiss, "On sets invariant under the action of the diagonal group," Ergodic Theory Dynam. Systems, vol. 21, iss. 5, pp. 1481-1500, 2001.
    @article {LW, MRKEY = {1855843},
      AUTHOR = {Lindenstrauss, Elon and Weiss, Barak},
      TITLE = {On sets invariant under the action of the diagonal group},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {21},
      YEAR = {2001},
      NUMBER = {5},
      PAGES = {1481--1500},
      ISSN = {0143-3857},
      MRCLASS = {22E40 (22D40 37A15)},
      MRNUMBER = {1855843},
      ZBLNUMBER={1073.37006},
      MRREVIEWER = {S. G. Dani},
      DOI = {10.1017/S0143385701001717},
      }
  • [Ma] G. Margulis, "Problems and conjectures in rigidity theory," in Mathematics: Frontiers and Perspectives, Providence, RI: Amer. Math. Soc., 2000, pp. 161-174.
    @incollection {Ma, MRKEY = {1754775},
      AUTHOR = {Margulis, Gregory},
      TITLE = {Problems and conjectures in rigidity theory},
      BOOKTITLE = {Mathematics: {{F}}rontiers and {{P}}erspectives},
      PAGES = {161--174},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2000},
      MRCLASS = {22E40 (37C85 37D20 53C24)},
      MRNUMBER = {1754775},
      ZBLNUMBER={0952.22005},
      MRREVIEWER = {A. I. Danilenko},
      }
  • [Mau] Go to document F. Maucourant, "A nonhomogeneous orbit closure of a diagonal subgroup," Ann. of Math., vol. 171, iss. 1, pp. 557-570, 2010.
    @article {Mau, MRKEY = {2630049},
      AUTHOR = {Maucourant, Fran{ç}ois},
      TITLE = {A nonhomogeneous orbit closure of a diagonal subgroup},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {171},
      YEAR = {2010},
      NUMBER = {1},
      PAGES = {557--570},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {22Exx},
      MRNUMBER = {2630049},
      ZBLNUMBER={1192.22006},
      DOI = {10.4007/annals.2010.171.557},
      }
  • [R] Go to document M. Ratner, "Raghunathan’s topological conjecture and distributions of unipotent flows," Duke Math. J., vol. 63, iss. 1, pp. 235-280, 1991.
    @article {R, MRKEY = {1106945},
      AUTHOR = {Ratner, Marina},
      TITLE = {Raghunathan's topological conjecture and distributions of unipotent flows},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {63},
      YEAR = {1991},
      NUMBER = {1},
      PAGES = {235--280},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {22E40 (22D40 28D10)},
      MRNUMBER = {1106945 },
      MRREVIEWER = {Gopal Prasad},
      DOI = {10.1215/S0012-7094-91-06311-8},
      ZBLNUMBER = {0733.22007},
      }
  • [Mc] Go to document C. T. McMullen, "Minkowski’s conjecture, well-rounded lattices and topological dimension," J. Amer. Math. Soc., vol. 18, iss. 3, pp. 711-734, 2005.
    @article {Mc, MRKEY = {2138142},
      AUTHOR = {McMullen, Curtis T.},
      TITLE = {Minkowski's conjecture, well-rounded lattices and topological dimension},
      JOURNAL = {J. Amer. Math. Soc.},
      FJOURNAL = {Journal of the American Mathematical Society},
      VOLUME = {18},
      YEAR = {2005},
      NUMBER = {3},
      PAGES = {711--734},
      ISSN = {0894-0347},
      MRCLASS = {11H31 (11E57 11J83 55M10)},
      MRNUMBER = {2138142},
      MRREVIEWER = {Stefan K{ü}hnlein},
      DOI = {10.1090/S0894-0347-05-00483-2},
      ZBLNUMBER = {1132.11034},
      }
  • [Shah91] N. A. Shah, "Uniformly distributed orbits of certain flows on homogeneous spaces," Math. Ann., vol. 289, pp. 315-334, 1991.
    @article{Shah91,
      author={Shah, N. A.},
      TITLE={Uniformly distributed orbits of certain flows on homogeneous spaces},
      JOURNAL={Math. Ann.},
      VOLUME={289},
      YEAR={1991},
      PAGES={315--334},
      MRNUMBER={1092178},
      }
  • [Sh] Go to document U. Shapira, "On a generalization of Littlewood’s conjecture," J. Mod. Dyn., vol. 3, iss. 3, pp. 457-477, 2009.
    @article {Sh, MRKEY = {2538476},
      AUTHOR = {Shapira, Uri},
      TITLE = {On a generalization of {L}ittlewood's conjecture},
      JOURNAL = {J. Mod. Dyn.},
      FJOURNAL = {Journal of Modern Dynamics},
      VOLUME = {3},
      YEAR = {2009},
      NUMBER = {3},
      PAGES = {457--477},
      ISSN = {1930-5311},
      MRCLASS = {37A17 (11J20 37A45)},
      MRNUMBER = {2538476},
      MRREVIEWER = {Thomas Ward},
      DOI = {10.3934/jmd.2009.3.457},
      ZBLNUMBER = {1185.37008},
      }
  • [Ts] M. Einsiedler and J. Tseng, Badly approximable systems of affine forms.
    @misc{Ts,
      author={Einsiedler, M. and Tseng, J.},
      TITLE={Badly approximable systems of affine forms},
      NOTE={preprint},
      }
  • [TW] G. Tomanov and B. Weiss, "Closed orbits for actions of maximal tori on homogeneous spaces," Duke Math. J., vol. 119, pp. 367-392, 2003.
    @article{TW,
      author={Tomanov, G. and Weiss, B.},
      TITLE={Closed orbits for actions of maximal tori on homogeneous spaces},
      JOURNAL={Duke Math. J.},
      VOLUME={119},
      YEAR={2003},
      PAGES={367--392},
      MRNUMBER={1997950},
      }
  • [TsengBadlyAppSysJNT] J. Tseng, "Badly approximable affine forms and Schmidt games," J. Number Theory, vol. 129, pp. 3020-3025, 2009.
    @article{TsengBadlyAppSysJNT,
      author={Tseng, J.},
      TITLE={Badly approximable affine forms and {S}chmidt games},
      JOURNAL={J. Number Theory},
      VOLUME={129},
      YEAR={2009},
      PAGES={3020--3025},
      MRNUMBER={2560849},
      }

Authors

Uri Shapira

The Hebrew University of Jerusalem
Jerusalem 91904
Israel

Current address:

ETH Zürich
Departement Mathematik
8092 Zürich
Switzerland